12 Antidepressant Side Effects We Don't Talk About
Please see a doctor before starting or stopping a medication.
Everyone’s journey with depression, anxiety — or any other mental health issue — is different. For some, feeling like themselves again means taking medication, and if that’s part of your journey, it’s nothing to be ashamed of.
That being said, figuring out which antidepressant works for you can be a process — and this can mean dealing with unwelcome side effects. As much as we want to scream from the rooftops, “It’s OK to take antidepressants!” we want you to know that it’s just as OK to talk about the side effects that come with it. Not only is it’s OK, it can be crucial for finding the dosage and medication that works for you. We need to be willing to be honest with our doctors, and doctors need to be willing to listen.
It’s also important to remember that some side effects can be temporary. As community member Carrie P. pointed out, “Most people don’t talk about the fact that many side effects go away after a while. Not all of them, but don’t give up because of side effects! They can be temporary!” Education is key, and everyone deserves to have the tools and knowledge they need to advocate for themselves.
To find out some antidepressant side effects we don’t talk about enough, we consulted with our Mighty mental health community. If you’ve experienced any of these, please remember you are not alone.
Here’s what our community had to say:
1. Decreased Libido
“Decreased libido. Before meds too depressed to want to have sex, after meds the depression lifts… no desire to have sex and unable to achieve orgasm. At least for me on most SSRIs.” — Kimberly T.
“Unable to reach female orgasms. Literally sex is a massive issue I’ve always had since childhood abuse and when I was on medication, I couldn’t reach orgasm. Made me feel more depressed as I couldn’t connect sexually with my partner.” — Shilo A.
2. Brain Fog
“The brain fog. I know it gets mentioned, but I don’t think people understand how serious it is. I used to be an honor student, with straight A’s. I had a brain that could remember anything, I loved to read and I was lauded for my brain, but after starting antidepressants, my brain is mush. I barely scraped by in my classes last year, and actually failed one. I don’t have the attention span to read more than a few minutes (I can barely make it through a TV show), and I can’t remember anything. The worst part is I put all my worth into my brain because that was what I was so good at, and now it’s just gone.” — Kaitlyn R.
“The mental fog… it’s so discouraging when something that’s supposed to be helping your brain also shuts it down too much and you can’t even focus on menial tasks.” — Elizabeth B.
3. Triggering Mania
“People don’t talk about how people misdiagnosed with depression actually have bipolar, so an antidepressant could actually potentially make said person manic.” — Aliana D.
“I was on antidepressants for 18 years. Little did I know I was actually bipolar and for 18 years I rapid cycled until I almost took my life several times.” — Glenda G.
“Mania. The last antidepressant catapulted me to dizzying new heights within my bipolar disorder. I would love to find something that works, but no benefit is permanent and no drug comes without side effects. I’m less unpredictable off meds, sadly.” — Leanne J.
“I would full body sweat, face hot and red, due to even the slightest exertion. It was embarrassing and incredibly inconvenient, and caused increased weight gain because I avoided moving my body.” — Suzy R.
“Sweating immensely, especially at night… My pillow is soaking every morning. In the winter, when the sweat gets cold, it makes me freeze which wakes me up every half hour to dry myself.” — David D.
5. Weight Gain
“Weight gain. I cannot lose weight on my meds.” — Lucy G.
“Weight gain. But that is worth it, I’d rather be plump and happy than thin and depressed.” — Diane W.
“Acne. My face is like a 13-year-old in puberty again!” — Jennifer H.
7. Feeling Tired
“Total exhaustion. I feel like a zombie most of the time.” — Laura C.
“Exhaustion — when I started taking medication, I have since needed to nap every day after school to feel able to finish off the day.” — Emily K.
“Sleeping. The obnoxious sleeping. I normally can’t sleep all night, but my antidepressants make me sleep all the time. All night, into the day, wake up, nap again.” — Autumn C.
8. Suicidal Thoughts
“The suicidal thoughts. My suicidal thoughts were so much worse when I first started them. They only made me feel worse.” — Alysha P.
“The side effect I noticed the most was enhanced depressive symptoms and suicidal thoughts. So at first the medication makes everything worse, but then it sometimes gets better.” — Rachel C.
“Suicidal thoughts. I had been on and off antidepressants since age 11, and I believe that’s what caused the suicidal tendencies as a kid.” — Ashley W.
“Feeling completely and totally numb. To everything. I went from feeling everything so deeply to feeling nothing at all.” — Alyssa V.
“Being flat. Not depressed, not happy, just flat. Empty, numb, apathetic, neutral.” — Bailey S.
“Sometimes you end up in a ‘gray’ that can feel worse than the depression because even though you’re out of the black, you may not feel the white either.” — Mykaila P.
10. Vivid Dreams
“Vivid dreams. Remembering dreams really easily like they were a memory.” — Hayley M.
“Insomnia. On my last antidepressant, I wasn’t able to sleep… I took over the counter sleeping pills at my doctor’s suggestion but they didn’t work. I begged her to put me on something different or give me prescription sleep aid but she refused and said I needed to wait it out… In the end I went three months with two hours of sleep or less a night and ended up so exhausted, suicidal and past the breaking point that I went to another doctor against her advice. They immediately took me off of that medication and started me on my current. I sleep well now and feel like me again.” — Naomi B.
12. Brain Zaps
“When you don’t take it at the same time every day, even just a couple hours late, the little brain zaps that hurt.” — Lexie G.
“Brain zaps and feeling like you need to get out of your skin.” — Heather A.
If you’re struggling with medication side effects, don’t give up! It doesn’t mean you are doomed to struggle with your mental health forever. We’re rooting for you, and there are people out there who understand.